Vomiting Blood : How to check if you have Vomiting Blood?656
Hematemesis refers to blood vomiting. Blood alone or in combination with stomach contents can be vomited. It might be younger, deeper, and coagulated, like coffee grounds, or fresher, brighter crimson. Hematemesis is a symptom of internal bleeding from the upper digestive tract, including the oesophagus, stomach, and duodenum, the first part of the small intestine. You should seek medical assistance immediately if you are throwing up blood.
Hematemesis is the regurgitation of solely blood or stomach contents combined with blood and is referred to as vomiting blood. The stomach is a common upper gastrointestinal (GI) source of blood in vomit.
Minor factors, such as ingesting blood from a mouth wound or a nosebleed, can sometimes induce vomiting blood. There will not likely be any long-term consequences from these events.
Additionally, the more serious and potentially fatal illnesses listed below can cause you to vomit blood.
- internal wounds
- bleeding organs and organ rupture
The color of the vomited blood may help your doctor identify the origin and amount of the bleeding. Blood from the stomach may appear:
- Vibrant crimson as well as brown food staining that frequently mimics coffee grounds
- Bright red blood is typically an indication of an esophageal or stomach bleeding event. It may be a quick-bleeding source.
- Blood that is darker in color has likely spent several hours in your GI system. It frequently indicates a more constant and progressive cause of bleeding.
If at all possible, take a picture of the bloody vomit to show your doctor..
Vomiting blood can have a variety of reasons, ranging from trivial to serious. Usually, they are the consequence of an illness, accident, or pharmaceutical usage.
Typical reasons for blood vomiting include:
- Severe vomiting or coughing that tears the esophagus, results in a bleeding ulcer or produces gastritis (stomach inflammation)
- Significant esophageal reflux disease (GERD)
Less frequent causes include:
- Ectopic varices
- Alcoholic liver disease
- A fatty liver condition
- Nonsteroidal anti-inflammatory drugs long-term use in cirrhosis (NSAIDs)
- stomach cancer
- Gastric cancer
Inform your doctor right away if you ever vomit blood.
How to check if you have Vomiting Blood?
Blood in the vomit is a medical emergency. If you see blood in your vomit, you should always call an ambulance. Without seeing a doctor, it might be challenging to ascertain the origin and extent of the bleeding.
If there is a clear, benign reason for the blood in your vomit, such as having just had oral surgery or a nosebleed, you might be able to call your doctor.
Seek medical assistance if you or your child is throwing up blood (or has previously done so), and is:
- Feeling ill overall
- Feel perplexed
- Feel lightheaded or woozy and breathe quickly or shallowly
- Severe stomach ache and pale, clammy skin
- Have dark feces
You could require a blood transfusion based on how much blood you have lost. A blood transfusion replaces your own blood loss with donor blood. Through an intravenous (IV) line, the blood is injected into your vein. In order to rehydrate your body, you might also need liquids through an IV.
Your doctor may recommend medicine to halt the vomiting or to lessen stomach acid, depending on the underlying reason. Your doctor will recommend drugs to treat an ulcer if you have one.
Your doctor could recommend a gastroenterologist if the upper GI bleeding is more severe.
An upper endoscopy may be used by the gastroenterologist to identify and address the bleeding's cause. Surgery could be required in extreme circumstances, such as stomach or intestinal rupture.
Hematemesis is always handled as an urgent situation. Your medical team will evaluate your condition when you get there to determine what type of emergency assistance you require. If you exhibit severe bleeding symptoms, they will start by administering IV fluids, blood transfusions, and, if required, oxygen support. Resuscitation is the name given to these actions.
Your medical team will need to look into the source of your ailment after doing resuscitation. When you first started vomiting blood, what it looked like, and if it has ever happened before will all be questions they ask. They will inquire about any additional symptoms you may have. The usage of your medications, including aspirin, NSAIDs, and blood thinners, will also be thoroughly documented.
Your medical staff will need to examine your upper GI tract to check on the bleeding and make sure it has stopped. An upper endoscopy examination is the most effective method for accomplishing this. Using an endoscopy, medical professionals may view your gastrointestinal system and halt the bleeding.
You will be given medication to calm and sedate yourself before the examination. The endoscope, a lighted camera on a long, thin tube, will be passed down your neck and into your duodenum by your medical professional. Medical equipment can be sent through the tube to seal the incision when they locate the cause of the bleeding.
What your healthcare professional discovers during the examination will determine what happens next. They might have to remove a sample of tissue from the endoscope to research in a lab (biopsy). The majority of upper GI bleeding sources may be successfully addressed with medication. Surgery could be necessary to treat some severe upper GI bleeding situations.
Complications of Vomiting Blood
Vomiting blood as a result of extensive internal GI bleeding might result in shock. Typical signs of shock include:
- Shallow, rapid breathing
- Quick heartbeat
- Low urination
- Pale skin, chilly or clammy skin
- Dizziness upon standing up, fainting, and blurred vision
Shock can cause irreparable organ damage, multiple organ failures, and death if it is not treated right away.
Vomiting blood might result in other health issues, depending on the reason.
One side effect of heavy bleeding is anaemia. It is a shortage of sound red blood cells. Particularly when there is a quick and rapid loss of blood, it happens.
However, anemia may gradually develop over a few weeks to months in those with illnesses that advance slowly, including gastritis or those who use NSAIDs on a regular basis. In this situation, anemia may go unnoticed until the patient's hemoglobin, or blood count, is extremely low.
Blood in the vomit can also cause shock, which can be dangerous and has to be treated every once.
For further information please access the following resources:
Page last reviewed: Mar 21, 2023
Next review due: Mar 21, 2025